Alert archive / Ohio / Flash Flood Warnings in 2019

Flash Flood Warning 75, NWS Charleston, WV

August 8, 2019Athens County, Meigs County, Washington County, Ohio; Wood County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 8, 2019, 8:00 PM EDT for Athens County, Meigs County, Washington County, Ohio; Wood County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2019, 8:00 PM EDT (00:00 UTC)
Expired
Aug 8, 2019, 11:00 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Athens County, OH, Meigs County, OH, Washington County, OH, Wood County, WV

The radar

The Charleston,WV radar (KRLX), 110 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2019-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 765 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2019-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
765 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1596 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

019 
WGUS51 KRLX 090000
FFWRLX
OHC009-105-167-WVC107-090300-
/O.NEW.KRLX.FF.W.0075.190809T0000Z-190809T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
800 PM EDT Thu Aug 8 2019

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Northeastern Meigs County in southeastern Ohio...
  Southwestern Washington County in southeastern Ohio...
  Southeastern Athens County in southeastern Ohio...
  Southwestern Wood County in northwestern West Virginia...

* Until 1100 PM EDT.

* At 8 PM EDT, Doppler radar indicated thunderstorms producing heavy 
  rain across the warned area. Up to one and a half inches of rain 
  has already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Athens, Coolville, Washington, Mineralwells, Tuppers Plains,
  Lubeck, Amesville, Belleville, Reedsville, Stroud Run State Park,
  Little Hocking, Blennerhassett and Rockport.

Additional rainfall amounts of up to one inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, or to your local law enforcement 
agency, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3947 8206 3946 8205 3946 8204 3914 8139
      3914 8143 3903 8158 3923 8209

$$

12
2 follow-up statements
254 
WGUS71 KRLX 090139
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
939 PM EDT Thu Aug 8 2019

OHC009-105-167-WVC107-090300-
/O.CON.KRLX.FF.W.0075.000000T0000Z-190809T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Meigs OH-Washington OH-Athens OH-Wood WV-
939 PM EDT Thu Aug 8 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
NORTHEASTERN MEIGS...SOUTHWESTERN WASHINGTON...SOUTHEASTERN ATHENS
AND SOUTHWESTERN WOOD COUNTIES...

At 937 PM EDT, Doppler radar indicated thunderstorms had produced 
heavy rain across the warned area. The heaviest of the rain was 
over. Up to one and a half inches of rain has already fallen. Flash 
flooding may begin shortly.

Some locations that will experience flooding include...
Athens, Coolville, Washington, Mineralwells, Tuppers Plains, Lubeck,
Amesville, Belleville, Reedsville, Stroud Run State Park, Little
Hocking, Blennerhassett and Rockport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, or to your local law enforcement 
agency, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3947 8206 3946 8205 3946 8204 3914 8139
      3914 8143 3903 8158 3923 8209

$$

12
611 
WGUS71 KRLX 090252
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1052 PM EDT Thu Aug 8 2019

OHC009-105-167-WVC107-090301-
/O.EXP.KRLX.FF.W.0075.000000T0000Z-190809T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Meigs OH-Washington OH-Athens OH-Wood WV-
1052 PM EDT Thu Aug 8 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN MEIGS...SOUTHWESTERN
WASHINGTON...SOUTHEASTERN ATHENS AND SOUTHWESTERN WOOD COUNTIES WILL
EXPIRE AT 1100 PM EDT...

The heaviest of the rain had ended, and there were no reports of 
flooding. Any flood waters that may have occurred should already be 
receding, and flooding is no longer expected to pose a threat to 
life and property. Therefore, the flash flood warning is allowed to 
expire. Please continue to heed any remaining road closure signs.

LAT...LON 3947 8206 3946 8205 3946 8204 3914 8139
      3914 8143 3903 8158 3923 8209

$$

12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 7:36 PM EDT, 24 minutes earlier.

Area forecast discussion, Aug 8, 7:36 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
736 PM EDT Thu Aug 8 2019

.SYNOPSIS...
Cold front passes tonight/Friday with showers and storms. High
pressure this weekend. Another front early next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 515 PM Thursday...

Convection is still ongoing to the north and some storms have
now developed to the west and appear to have potential to
encroach the area this evening. Downed trees associated with
strong gusty winds as well as quarter size hail have been
reported and there is still a threat through the evening. The
forecast is still on track, however only modified sky condition
to represent current observations and trend.

As of 150 PM Thursday...

Showers and storms already ongoing. Most of the activity is
skirting by just to the north so far, but radar shows some
development across the NE forecast area as well. We have a
rather unstable atmosphere in place, with MLCAPE pushing
1000J/kg across the north and west thanks to abundant sunshine
this morning. Low level moisture is a bit limited with
dewpoints generally in the low 60s. Shear is also limited right
now with bulk shear values generally under 25kts, but we should
see some increase across the northern third of the forecast area late
this afternoon and evening. DCAPE values also are decent,
getting close to 1000 J/kg in spots thanks to some midlevel dry
air. Taking all of this into account, showers and storms should
continue to develop and move in through the afternoon, with some
of these storms capable of damaging wind gusts. Not all that
concerned about large hail with weak mid level lapse rates and a
decent freezing level, but some nickle to quarter size hail
could be possible in the taller cells.

All of this is happening ahead of a cold front which will sink
into the forecast area tonight, briefly stalling out somewhere
across the central or southern counties through the pre-dawn
hours. Any of the stronger thunderstorm activity should weaken
through the late evening and overnight hours with decreasing
instability, but did keep POPs in along the front through the
night.

As mixing gets going, and an upper level shortwave trough slides
through on Friday, the front should continue southward Friday
into Friday night. Have scattered to likely POPs across the
south Friday afternoon.

Temperature wise, stuck close to a consensus blend.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 215 PM Thursday...

Big bubble no trouble... as high pressure builds in across the
area. This high will provide drier and less humid weather for
most areas Saturday and Sunday night. Kept close to guidance
temperature blend throughout.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 215 PM Thursday...

Models are coming into agreement with the next system to affect
the area late Monday night through Wednesday night. This will
keep showers and thunderstorms in the forecast.

Weak high pressure will bring drier weather back into the
region for Thursday. Kept with model guidance blend for
temperatures throughout.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 730 PM Thursday...

For this forecast period expect mostly VFR conditions with some
occasional MVFR in patchy fog in the early morning hours. Fog
will especially be prominent near the areas where earlier
convection took place which will affect PKB/CKB and EKN. Clouds
will remain constant over the area although breaks in clouds
will help initiate the patchy fog. There is still a chance for
valley fog elsewhere, however it will not be as extensive
thanks to the cloud coverage and dry conditions. Winds should
suppress most of the fog throughout the area although valleys or
sheltered areas will likely see some patches/low stratus.

A front will make its way over and through the area into Friday
creating the possibility for more convection although
probability is very low. For this reason thunderstorms were left
out of the TAFs. If a storm develops near a terminal a
potential shower could drop the VIS down to MVFR temporarily
with the possibility of IFR in a rare case through this
forecast period. Since confidence of location and timing of any
storm development is low, left in VCSH/VCTS into the late
evening with possible showers at BKW on Friday afternoon as the
front exits to the south. Winds will generally be around 5 to
10KT out of the southwest and veer to the northwest after
frontal passage late Friday afternoon.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and intensity of fog may vary
especially if cloud breaks are more abundant.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    M    M    H    L    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z SATURDAY...
Brief IFR possible in showers and thunderstorms Friday afternoon
and evening. IFR possible in fog and stratus Saturday morning,
and in valley fog Sunday and Monday mornings.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JS/MZ/JZ
NEAR TERM...MZ/JZ
SHORT TERM...JS
LONG TERM...JS
AVIATION...JZ
Hazardous weather outlook, Aug 8, 2:40 AM EDT, 17 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
240 AM EDT Thu Aug 8 2019

OHZ066-067-075-076-083>087-WVZ007>011-016>020-028>032-039-040-521-
522-525-526-090645-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-
Barbour-Northwest Webster-Southeast Webster-Northwest Randolph-
Southeast Randolph-
240 AM EDT Thu Aug 8 2019

This Hazardous Weather Outlook is for southeast Ohio, and portions
of central West Virginia, northeast West Virginia, northern West
Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

There is a slight chance that thunderstorms this afternoon and
evening could produce damaging wind gusts and large hail. Some of the
storms could produce isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-VAZ003-004-WVZ005-006-013>015-024>027-033-034-515>520-
523-524-090645-
Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-
Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Clay-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Pocahontas-Southeast Pocahontas-
240 AM EDT Thu Aug 8 2019

This Hazardous Weather Outlook is for northeast Kentucky, southwest
Virginia, and portions of central West Virginia, northeast West
Virginia, southeast West Virginia, southern West Virginia and
western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 8, 7:00 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Charleston WV
700 PM EDT Thu Aug 8 2019

WVZ028-029-521-082345-
Northwest Webster-Gilmer-Braxton-
700 PM EDT Thu Aug 8 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GILMER AND CENTRAL
BRAXTON COUNTIES...

At 700 PM EDT, a strong thunderstorm was located 7 miles southeast of
Cedar Creek State Park, or 9 miles south of Glenville, moving
southeast at 25 mph.

Wind gusts up to 45 mph and half inch hail are possible with this
storm.

Locations impacted include...
Sutton, Gassaway, Flatwoods, Exchange, Little Birch, Heaters,
Cedarville, Centralia and Falls Mills.

This includes the following highways...
 Interstate 79 between mile markers 58 and 78.
 Route 19 near mile marker 68.

LAT...LON 3853 8066 3881 8095 3890 8077 3874 8045
      3873 8045 3873 8044 3872 8042
TIME...MOT...LOC 2300Z 315DEG 18KT 3880 8077

22
Local storm report, Aug 8, 7:28 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
728 PM EDT THU AUG 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     MARIETTA                39.43N  81.42W
08/08/2019                   WASHINGTON         OH   DEPT OF HIGHWAYS

            TREE DOWN AND BLOCKING SR 339 IN BOTH DIRECTIONS AT
            MILE MARKER 10.2 NEAR SR 550.

&&

EVENT NUMBER RLX1901878

TRM
Local storm report, Aug 8, 7:40 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
740 PM EDT THU AUG 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND DMG     2 NNE JOY               39.50N  81.93W
08/08/2019                   MORGAN             OH   911 CALL CENTER

            TREES AND POWER LINES DOWN ALONG WOOD RD. NEAR CHESTER
            HILL. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER RLX1901879

AML
Local storm report, Aug 8, 7:44 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
744 PM EDT THU AUG 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     2 WNW CHESTERHILL       39.50N  81.91W
08/08/2019                   MORGAN             OH   911 CALL CENTER

            TREES AND POWER LINES DOWN REPORTED IN THE VANFOSSEN
            LN. AREA WEST OF CHESTER HILL. TIME ESTIMATED FROM
            RADAR.

&&

EVENT NUMBER RLX1901880

AML
Special weather statement, Aug 8, 7:56 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Charleston WV
756 PM EDT Thu Aug 8 2019

OHZ075-084-090030-
Athens-Vinton-
756 PM EDT Thu Aug 8 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ATHENS AND VINTON
COUNTIES...

At 756 PM EDT, a strong thunderstorm was located near Mcarthur,
moving southeast at 30 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Mcarthur, Lake Hope State Park, Zaleski, Allensville, Creola and
Radcliffe.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3938 8262 3937 8252 3940 8251 3939 8241
      3928 8218 3920 8228 3921 8231 3918 8231
      3909 8243 3914 8242 3914 8249 3933 8269
TIME...MOT...LOC 2356Z 314DEG 22KT 3933 8254

22
Local storm report, Aug 8, 7:57 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
757 PM EDT THU AUG 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             COOLVILLE               39.22N  81.80W
08/08/2019  E0.75 INCH       ATHENS             OH   PUBLIC

&&

EVENT NUMBER RLX1901881

JSH

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:17 AM EDTFlash Flood WarningRLXGilmer, Lewis, Ritchie4 hr
Aug 9, 2:22 PM EDTSevere Thunderstorm WarningRLXFayette, Raleigh23 min
Aug 9, 2:32 PM EDTSpecial Weather StatementRLXLincoln28 min
Aug 9, 2:39 PM EDTSpecial Weather StatementRLXFayette36 min
Aug 9, 3:02 PM EDTSevere Thunderstorm WarningRLXLogan, Mingo28 min
Aug 9, 3:12 PM EDTSpecial Weather StatementRLXSummers33 min
Aug 9, 3:18 PM EDTSevere Thunderstorm WarningRLXLogan, McDowell, Mingo, Wyoming42 min
Aug 9, 3:40 PM EDTSpecial Weather StatementRLXFayette35 min
Aug 9, 3:57 PM EDTSpecial Weather StatementRLXMcDowell33 min
Aug 9, 4:28 PM EDTSpecial Weather StatementRLXFayette32 min
Aug 9, 6:28 PM EDTSpecial Weather StatementRLXRaleigh32 min
Aug 9, 6:32 PM EDTSpecial Weather StatementRLXLogan, Wyoming43 min

Nearby

Flash Flood Warnings in Ohio, 2019Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.